Skip to main content Accessibility help

Colourings of Uniform Hypergraphs with Large Girth and Applications

  • ANDREY KUPAVSKII (a1) (a2) and DMITRY SHABANOV (a3) (a4)


This paper deals with a combinatorial problem concerning colourings of uniform hypergraphs with large girth. We prove that if H is an n-uniform non-r-colourable simple hypergraph then its maximum edge degree Δ(H) satisfies the inequality

$$ \Delta(H)\geqslant c\cdot r^{n-1}\ffrac{n(\ln\ln n)^2}{\ln n} $$
for some absolute constant c > 0.

As an application of our probabilistic technique we establish a lower bound for the classical van der Waerden number W(n, r), the minimum natural N such that in an arbitrary colouring of the set of integers {1,. . .,N} with r colours there exists a monochromatic arithmetic progression of length n. We prove that

$$ W(n,r)\geqslant c\cdot r^{n-1}\ffrac{(\ln\ln n)^2}{\ln n}. $$



Hide All
[1] Alon, N. and Spencer, J. H. (2008) The Probabilistic Method, third edition, Wiley.
[2] Beck, J. (1978) On 3-chromatic hypergraphs. Discrete Math. 24 127137.
[3] Berlekamp, E. (1968) A construction for partitions which avoid long arithmetic progressions. Canad. Math. Bull. 11 409414.
[4] Cherkashin, D. D. and Kozik, J. (2015) A note on random greedy coloring of uniform hypergraphs. Random Struct. Alg. 47 407416.
[5] Erdős, P. and Lovász, L. (1973) Problems and results on 3-chromatic hypergraphs and some related questions. In Infinite and Finite Sets, Vol. 10 of Colloquia Mathematica Societatis Janos Bolyai, North-Holland, pp. 609627.
[6] Erdős, P. and Radó, R. (1952) Combinatorial theorems on classifications of subsets of given set. Proc. London Math. Soc. 2 417439.
[7] Gowers, W. T. (2001) A new proof of Szemerédi's theorem. Geom. Funct. Anal. 11 465588.
[8] Graham, R. L., Rothschild, B. L. and Spencer, J. H. (1990) Ramsey Theory, second edition, Wiley.
[9] Green, B. and Tao, T. (2009) New bounds for Szemerédi's theorem II: A new bound for r 4(N). In Analytic Number Theory: Essays in Honour of Klaus Roth (Chen, W. et al., eds), Cambridge University Press, pp. 180204.
[10] Kostochka, A. V. and Kumbhat, M. (2009) Coloring uniform hypergraphs with few edges. Random Struct. Alg. 35 348368.
[11] Kostochka, A. V., Kumbhat, M. and Rödl, V. (2010) Coloring uniform hypergraphs with small edge degrees. In Fete of Combinatorics and Computer Science, Vol. 20 of Bolyai Society Mathematical Studies, Springer, pp. 213238.
[12] Kostochka, A. V. and Rödl, V. (2010) Constructions of sparse uniform hypergraphs with high chromatic number. Random Struct. Alg. 36 4656.
[13] Kozik, J. (2016) Multipass greedy coloring of simple uniform hypergraphs. Random Struct. Alg. 48 125146.
[14] Moser, L. (1960) On a theorem of van der Waerden. Canad. Math. Bull. 3 2325.
[15] O'Bryant, K. (2011) Sets of integers that do not contain long arithmetic progressions. Electron. J. Combin. 18 P59.
[16] Pluhár, A. (2009) Greedy colorings of uniform hypergraphs. Random Struct. Alg. 35 216221.
[17] Radhakrishnan, J. and Srinivasan, A. (2000) Improved bounds and algorithms for hypergraph two-coloring. Random Struct. Alg. 16 432.
[18] Sanders, T. (2011) On Roth's theorem on progressions. Ann. of Math. 174 619636.
[19] Schmidt, W. M. (1962) Two combinatorial theorems on arithmetic progressions. Duke Math. J. 29 129140.
[20] Shabanov, D. A. (2012) On r-chromatic hypergraphs. Discrete Math. 312 441458.
[21] Shabanov, D. A. (2012) Random coloring method in the combinatorial problem of Erdős and Lovász. Random Struct. Alg. 40 227253.
[22] Shabanov, D. A. (2011) Van der Waerden's function and colourings of hypergraphs. Izvestiya: Mathematics 75 10631091.
[23] Spencer, J. H. (1981) Coloring n-sets red and blue. J. Combin. Theory Ser. A 30 112113.
[24] Szabó, Z. (1990) An application of Lovász' Local Lemma: A new lower bound for the van der Waerden number. Random Struct. Alg. 1 343360.
[25] van der Waerden, B. L. (1927) Beweis einer Baudetschen Vermutung. Nieuw Archief voor Wiskunde 15 212216.

MSC classification

Colourings of Uniform Hypergraphs with Large Girth and Applications

  • ANDREY KUPAVSKII (a1) (a2) and DMITRY SHABANOV (a3) (a4)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.